Weaning Tamoxifen?

Last Modified: May 12, 2006

Share article


Question

Dear OncoLink "Ask The Experts,"

After 5 years on tamoxifen, my oncologist has told me that everything is fine now and to stop taking my Tamoxifen. I have been told to stop instantly, not gradually. Is this a good thing? What side effects am I likely to get by stopping instantly?

Answer

Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:

There is no downside of stopping tamoxifen quickly. It is one drug that does NOT need to be weaned. Some women do experience fatigue on tamoxifen, so if that was the case, you will likely have more energy once you stop taking it. You did not mention your age, but I will say that if you are premenopausal and below the age of 35 years (approximately) when you started tamoxifen, it is still possible to have your menses return.



I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More